Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 25, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Oct 24, 2017, 9:08 AM MDT for 8 counties in Montana. It took effect at Oct 25, 2017, 11:00 AM MDT. It was in force for 10 hr. 21 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2017, 9:08 AM MDT (15:08 UTC)
- In effect from
- Oct 25, 2017, 11:00 AM MDT
- Expired
- Oct 25, 2017, 8:34 PM MDT
- In force
- 10 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Judith Basin County, MT, Meagher County, MT, Phillips County, MT
The radar
The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 11:08 AM MDT | NON-TSTM WND GST 54 | Malmstrom Afb, MT | AWOS STATION GFA, MALMSTROM AFB. |
| Oct 25, 11:29 AM MDT | NON-TSTM WND GST 81 | 7 Ssw Fort Benton, MT | |
| Oct 25, 11:35 AM MDT | NON-TSTM WND GST 58 | 12 Sse Forestgrove, MT | AWOS STATION MVH, N BAR RANCH. |
| Oct 25, 11:35 AM MDT | NON-TSTM WND GST 58 | 13 Sse Forestgrove, MT | AWOS STATION MVH, N BAR RANCH. |
| Oct 25, 11:37 AM MDT | NON-TSTM WND GST 53 | 1 N Loma, MT | MESONET STATION MTLOM, LOMA MDT. |
| Oct 25, 11:58 AM MDT | NON-TSTM WND GST 64 | 6 E Geyser, MT | |
| Oct 25, 11:58 AM MDT | NON-TSTM WND GST 64 | 7 E Geyser, MT | |
| Oct 25, 12:18 PM MDT | NON-TSTM WND GST 52 | 13 S Fort Belknap, MT | MESONET STATION FBLM8, FORT BELKNAP RAWS. |
| Oct 25, 1:53 PM MDT | NON-TSTM WND GST 52 | 12 Nne Checkerboard, MT | MESONET STATION SFJM8, S. FORK JUDITH RAWS -12 NE CHECKERBOARD. |
| Oct 25, 2:04 PM MDT | NON-TSTM WND GST 61 | 13 Sw Martinsdale, MT | 61 MPH WIND GUST NEAR LENNEP. |
| Oct 25, 2:36 PM MDT | NON-TSTM WND GST 65 | 2 Sse Geyser, MT | MESONET STATION MTGYS, GEYSER MDT. |
| Oct 25, 3:00 PM MDT | HIGH SUST WINDS 40 | 11 S Chinook, MT | Sustained winds of 40 mph or more from noon to 3 pm. Peak gust of 56 mph. |
| Oct 25, 3:57 PM MDT | NON-TSTM WND GST 52 | 4 W Havre, MT | ASOS STATION HVR, HAVRE AP ASOS. |
| Oct 25, 3:58 PM MDT | NON-TSTM WND GST 60 | 11 W Grass Range, MT | |
| Oct 25, 3:58 PM MDT | NON-TSTM WND GST 60 | 5 Nne Forestgrove, MT | |
| Oct 25, 4:20 PM MDT | NON-TSTM WND GST 53 | 3 Nne Monarch, MT | MESONET STATION MTMON, MONARCH CANYON MDT. |
| Oct 25, 5:19 PM MDT | NON-TSTM WND GST 65 | 8 Sw Highwood, MT | |
| Oct 25, 5:19 PM MDT | NON-TSTM WND GST 65 | 9 N Belt, MT | |
| Oct 25, 5:49 PM MDT | NON-TSTM WND GST 69 | 13 Sw Rudyard, MT | |
| Oct 25, 5:52 PM MDT | NON-TSTM WND GST 59 | 7 Ese Hilger, MT | MESONET STATION JPKM8, JUDITH PEAK. |
| Oct 25, 6:31 PM MDT | NON-TSTM WND GST 52 | 5 Wnw Landusky, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090 WWUS85 KTFX 241508 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 908 AM MDT Tue Oct 24 2017 MTZ115-117-250600- /O.UPG.KTFX.FW.A.0017.171025T1700Z-171026T0100Z/ /O.NEW.KTFX.FW.W.0025.171025T1700Z-171026T0100Z/ Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 908 AM MDT Tue Oct 24 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT WEDNESDAY... The National Weather Service in Great Falls has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM MDT Wednesday. the Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities...Strong Gusty Winds...and Wind Shift with a Cold Front may create erratic fire behavior and an increased risk of new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 115 and 117. * COUNTIES AFFECTED: In Central Montana, Cascade, Fergus, Judith Basin, Meagher. In North Central Montana, Chouteau. * COLD FRONT: A cold front from Canada will move south across the region Wednesday afternoon into the evening. * WIND: West 25 to 35 mph with gusts up to 55 mph. * HUMIDITY: As low as 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
5 follow-up statements
330 WWUS85 KTFX 250221 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 821 PM MDT Tue Oct 24 2017 MTZ115-117-251300- /O.CON.KTFX.FW.W.0025.171025T1700Z-171026T0100Z/ Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 821 PM MDT Tue Oct 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT WEDNESDAY... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures... Strong Gusty Winds...and Wind Shift with a Cold Front will create erratic fire behavior. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 115 and 117. * COUNTIES AFFECTED: In Central Montana, Cascade, Fergus, Judith Basin, Meagher. In North Central Montana, Chouteau. * COLD FRONT: A cold front from Canada will move south across the region Wednesday afternoon into the evening, shifting winds to the northwest and eventually north Wednesday night. Humidity will recover quickly behind the frontal passage Wednesday evening. * WIND: West 25 to 35 mph with gusts up to 55 mph...shifting to northwest late Wednesday afternoon and evening. * HUMIDITY: As low as 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
264 WWUS85 KTFX 250942 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 342 AM MDT Wed Oct 25 2017 MTZ115-117-260100- /O.CON.KTFX.FW.W.0025.171025T1700Z-171026T0100Z/ Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 342 AM MDT Wed Oct 25 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Strong Winds...and a Wind Shift with a Cold Front will create erratic fire behavior and an increased risk of new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 115 and 117. * COUNTIES AFFECTED: In Central Montana, Cascade, Fergus, Judith Basin, Meagher. In North Central Montana, Chouteau. * COLD FRONT: A cold front from Canada will move south across the region Wednesday evening, shifting winds to the northwest and eventually north by early Thursday morning. Humidity will recover quickly behind the frontal passage Wednesday evening. * WIND: West 30 to 40 mph, with gusts near 60 mph. * HUMIDITY: As low as 11 percent this afternoon ahead of the cold front. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
814 WWUS85 KTFX 251017 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 417 AM MDT Wed Oct 25 2017 MTZ115-117-260100- /O.CON.KTFX.FW.W.0025.171025T1700Z-171026T0100Z/ Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 417 AM MDT Wed Oct 25 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Strong Winds...and a Wind Shift with a Cold Front will create erratic fire behavior and an increased risk of new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 115 and 117. * COUNTIES AFFECTED: In Central Montana, Cascade, Fergus, Judith Basin, Meagher. In North Central Montana, Chouteau. * COLD FRONT: A cold front from Canada will move south across the region this evening, shifting winds to the northwest and eventually north by Midnight. Humidity will recover quickly behind the frontal passage this evening. * WIND: West 30 to 40 mph, with gusts near 60 mph. * HUMIDITY: As low as 11 percent this afternoon ahead of the cold front. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
298 WWUS85 KTFX 251430 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 830 AM MDT Wed Oct 25 2017 MTZ113-260400- /O.EXB.KTFX.FW.W.0025.171025T1700Z-171026T0400Z/ Hill and Blaine Counties- 830 AM MDT Wed Oct 25 2017 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING... The National Weather Service in Great Falls has issued a Red Flag Warning, which is in effect until 10 PM MDT this evening. * IMPACTS: Low Humidities...Strong Gusty Winds...and Wind Shift with a Cold Front may create erratic fire behavior and an increased risk of new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zone 113. * COUNTIES AFFECTED: In North Central Montana, Blaine, Chouteau, Hill. * COLD FRONT: A cold front from Canada will move south across the region this evening shifting winds to the northwest and eventually north by midnight. Humidity will recover quickly behind frontal passage. * WIND: West 25 to 35 mph with gusts up to 60 mph. * HUMIDITY: As low as 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ115-117-260400- /O.EXT.KTFX.FW.W.0025.171025T1700Z-171026T0400Z/ Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 830 AM MDT Wed Oct 25 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Strong Gusty Winds...and Wind Shift with a Cold Front may create erratic fire behavior and an increased risk of new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 115 and 117. * COUNTIES AFFECTED: In Central Montana, Cascade, Fergus, Judith Basin, Meagher. In North Central Montana, Chouteau. * COLD FRONT: A cold front from Canada will move south across the region this evening, shifting winds to the northwest and eventually north by midnight. Humidity will recover quickly behind the frontal passage. * WIND: West 20 to 30 mph with gusts up to 60 mph. * HUMIDITY: As low as 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
894 WWUS85 KTFX 260234 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 834 PM MDT Wed Oct 25 2017 MTZ113-115-117-260345- /O.CAN.KTFX.FW.W.0025.000000T0000Z-171026T0400Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 834 PM MDT Wed Oct 25 2017 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Great Falls has cancelled the Red Flag Warning. The cold front has passed through north central Montana and temperatures are decreasing with rising humidity. Gusty north winds will continue through the rest of this evening, however critical fire weather conditions have ended. $$ http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 24, 3:59 AM MDT, 5 hours 9 minutes earlier.
Area forecast discussion, Oct 24, 3:59 AM MDT, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 359 AM MDT Tue Oct 24 2017 .SYNOPSIS... An upper level ridge of high pressure will be over the region today through Wednesday afternoon resulting in mostly dry but windy conditions. Temperatures will average about 15 degrees above normal today and Wednesday. A fast moving cold front moves southward through the region Wednesday night, producing a few rain or snow showers over the Rocky Mountain Front and across Central and Southwest MT. && .DISCUSSION... Today through Thursday...An upper level ridge of high pressure will be over the region today and much of Wednesday, which will allow for above normal temperatures and windy conditions to develop. The winds could reach high wind criteria late tonight and during the day on Wednesday over much of North Central MT. A wind switch to the north will occur Wednesday night, with northerly winds still near high wind criteria over the eastern portions of the region. Thus a high wind watch has been issued for portions of the region. Precipitation amounts with the front look to be on the low side...with most locations northeast of Great Falls seeing no precipitation at all, just the wind. Generally less than 0.10 inches at lower elevations and up to 0.20 inches in the mountains. Rain should change to snow...but snowfall amounts will generally be less than an inch at lower elevations and in the 1 to 3 inch range in the mountains. Drier and cooler temperatures expected on Thursday. Brusda Thursday night through Tuesday...With only the GFS model available tonight...fairly quiet conditions expected through Sunday morning. Then the GFS progs another fairly strong cold front to move southward through the region. Raised pops to near climo by Sunday night into Monday. The chance for rain/snow showers continues into Tuesday as another cold front is progged to move southward into the region. Used a model blend for a starting temperature base for the entire extended...but overall lowered temperatures a few degrees Sun through Tue based on how cold the 00z GFS looks. Brusda && .AVIATION... Updated 1000Z. VFR conditions will prevail over the region through the period. Other than some mid/high level clouds that will drift southward from Canada into North Central MT, mostly clear skies will prevail. Surface winds will once again increase a bit, especially during the late morning and afternoon hours. Brusda && .FIRE WEATHER... Dry and mild conditions are expected today along with windy conditions. Humidity should stay just above 20 percent for most areas today. However, stronger winds and lower humidity is expected on Wednesday ahead of a cold front. Critical fire conditions are expected, thus the fire watch continues for some zones. Cooler conditions, higher humidity and lighter winds are expected on Thursday. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 67 49 67 29 / 0 0 10 50 CTB 66 42 63 26 / 0 0 10 40 HLN 65 37 67 32 / 0 0 0 60 BZN 62 31 69 31 / 0 0 0 60 WEY 54 22 52 25 / 0 0 0 40 DLN 63 33 66 32 / 0 0 0 50 HVR 66 38 67 28 / 0 0 20 20 LWT 66 41 70 27 / 0 0 10 50 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Wednesday morning through Wednesday afternoon Cascade...Chouteau...Eastern Teton...Hill...Liberty. High Wind Watch from late tonight through Wednesday afternoon Eastern Glacier...Eastern Pondera...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. Fire Weather Watch from Wednesday morning through Wednesday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties. High Wind Watch from Wednesday afternoon through late Wednesday night Blaine...Fergus...Judith Basin. && weather.gov/greatfalls
In the hours before
Local storm report, Oct 24, 4:15 AM MDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 AM MDT TUE OCT 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.36N 113.11W
10/24/2017 M77 MPH GLACIER MT MESONET
MESONET STATION DCRM8, DEEP CREEK RAWS. TIME
OF EVENT IS ESTIMATED.
&&The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 3:37 AM MDT | High Wind Watch | TFX | 12 hr | |
| Oct 24, 3:24 PM MDT | High Wind Warning | TFX | 29 hr |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.